A decreased sex drive (libido) in men is often a symptom of conditions like low testosterone related to aging, but could also be side effects associated with certain medications. Below is a list of diseases and conditions associated with symptoms like decreased sex drive, as well as a list of medications related to similar side effects.
We are not medical professionals, and these may not be comprehensive lists. Please contact your doctor if you are experiencing any of the following symptoms or side effects, or similar health issues.
Decreased Sex Drive In Men Is A Symptom Of
Low Testosterone: Lowering testosterone levels are a normal part of aging, but very low testosterone can cause serious health problems including osteoporosis. Many health conditions have been associated with low testosterone, but the cause and effects relationship is not clear. Symptoms of low testosterone include deceased sex drive, bone fractures, erectile dysfunction, sleep disorders, depression, and lethargy. To learn more, research ask your doctor about “male menopause,” also called “andropause” or “manopause” by some. This is probably the most common cause of a low libido / decreased sex drive in men and is often treated with hormone replacement therapy (HRT) using testosterone (TRT). Testosterone replacement therapy carries its own set of risks, however, especially in men with an increased risk of prostate or testicular cancer. Be sure to discuss the risks and rewards with your doctor. There are many over-the-counter supplements said to increase testosterone production naturally, such as zinc (ZMA) and tribulus terrestris.
Diabetes: In diabetes high blood sugar itself can cause decreased sex drive. High blood sugar can also damage blood vessels, reducing the blood flow needed to achieve and erection, and causing nerve damage by robbing the nerves of oxygen and nutrients. Lack of sensation, due to nerve damage can also lead to deceased sex drive in men.
Cardiovascular Disease: Cardiovascular disease can cause decreased sex drive and/or erectile dysfunction in men. Heart attack survivors may experience decreased libido because they are afraid that having sex will trigger another heart attack. The medications used to treat heart disease can also cause decreased sex drive in men.
Obesity: Poor body image and the real health problems that often accompany obesity can cause decreased sex drive in men. Higher body fat means high levels of sex hormone binding globulin (SHBG). SHBG binds to testosterone, leaving less free testosterone which is needed for sexual desire. Treatment usually begins with a correction in diet and an increase in the amount of exercise the patient performs.
Decreased Sex Drive In Men Is A Side Effect Associated With
Finasteride: Finasteride, sold as Proscar, is used to treat enlarged prostate gland. It works by decreasing the production of the hormone dihydrotestosterone (DHT). DHT causes prostate growth. Side effects of finasteride can include decreased sex drive, inability to achieve orgasm, impotence, abnormal ejaculation, pain in the testicles, swelling or tenderness of the breasts, dizziness, headache, and weakness.
Prozac and other antidepressants: Shortly after being hailed as a miracle drug for depression, Prozac became known for causing sexual dysfunction in men, including loss of sex drive and erectile dysfunction. Prozac and other selective serotonin reuptake inhibitors (SSRI’s) may cause decreased sex drive in men and women and have other side effects including suicidal thoughts.
Clonidine: Clonidine is used to treat high blood pressure, neuropathic pain, insomnia, Tourette’s syndrome, and alcohol withdrawal. Side effects of Clonidine can include infrequent or no urination, slow heart beat, rapid heart beat, shortness of breath, rapid weight gain, hallucinations, decreased sex drive, and insomnia.
OxyContin: Opioid drugs, including OxyContin are used to treat moderate to severe pain. Side effects of these drugs can include confusion, shallow breathing, dizziness, weakness, slow heart rate, decreased sex drive, fatigue, and fainting.